Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map


Self-Assessment Questions

Cardiology

Common Tachyarrhythmias: Review Questions

Rahool S. Karnik, MD, and Wen-Chih Wu, MD

Dr. Karnik is a clinical fellow in cardiology, Warren Alpert Medical School of Brown University, Providence, RI. Dr. Wu is an assistant professor of medicine, Department of Medicine, Providence VA Medical Center and Warren Alpert Medical School at Brown University, Providence, RI. The views expressed in this article are those of the authors and do not necessarily reflect the position or policy of the Department of Veterans Affairs.
This work is supported by the Target Research Enhancement Program, Providence Veterans Affairs Medical Center, providing research time for Dr. Wu; and the Brown Fellowship Program in Cardiovascular Diseases, providing research time for Dr. Karnik..



Choose the single best answer for each question.



Figure 1     Click to Enlarge Figure

Questions 1 to 3 refer to the following case.

A 52-year-old man presents to his primary care physician after experiencing occasional palpitations for 1 week. He otherwise reports feeling well and denies chest discomfort, shortness of breath, lightheadedness, or anxiety. He has had regular check-ups and has been relatively healthy except for an elevated cholesterol level and undergoing arthroscopic knee surgery 2 years ago. The patient currently takes no medications other than as-needed anti-inflammatory medications. He denies alcohol or drug use. His blood pressure (BP) is 132/78 mm Hg. Physical examination is remarkable for an irregular rhythm on cardiac auscultation. A 12-lead electrocardiogram (ECG) is performed in the clinic (Figure 1).


1. Which of the following is the next best course of action?
  1. Administer an aspirin and ß-blocker in the office followed by repeat ECG
  2. Admit the patient for administration of adenosine
  3. Admit the patient for immediate electrical cardioversion
  4. Admit the patient to rule out myocardial infarction (MI)
  5. No immediate intervention is necessary; proceed with further evaluation as an outpatient
Click here to compare your answer.


2. Which studies should be ordered as part of the standard work-up of this patient’s arrhythmia?

  1. Cardiac biomarkers and thyroid function studies
  2. Cardiac biomarkers and transesophageal echocardiogram (TEE)
  3. Cardiac biomarkers and transthoracic echocardiogram (TTE)
  4. TEE and thyroid function studies
  5. Thyroid function studies and TTE
Click here to compare your answer.


3. Studies performed as part of the standard work-up are normal. Three months later, the patient reports that the palpitations are not as frequent. An ECG shows no change in the rhythm from the prior visit. The patient’s heart rate is 68 bpm. Which of the following should be prescribed at this time?

  1. Clopidogrel
  2. Digoxin
  3. Diltiazem
  4. Enteric-coated aspirin
  5. Warfarin
Click here to compare your answer.


Questions 4 and 5 refer to the following case.

A 68-year-old woman presents to the emergency department after experiencing sudden-onset nausea and palpitations 1 hour earlier while working in her garden. She has a history of insulin-dependent diabetes and hypertension for which she takes lisinopril 20 mg daily. She denies prior similar episodes or chest discomfort. The patient’s heart rate is 170 bpm, and BP is 158/92 mm Hg. Physical examination reveals a frail, anxious-appearing woman. She is mildly diaphoretic and tachypneic. Lung sounds are clear. Cardiac examination is notable for a rapid heart rate with a regular rhythm. Abdominal examination is normal. Peripheral examination reveals no clubbing, cyanosis, or edema. 12-Lead ECG is performed (Figure 2).




Figure 2     Click to Enlarge Figure

4. The rhythm demonstrated in Figure 2 can be best characterized by which of the following?
  1. Atrial flutter
  2. Atrioventricular (AV) nodal reentrant tachycardia (AVNRT)
  3. Sinus tachycardia
  4. Ventricular tachycardia (VT)
  5. Wolf-Parkinson-White reentrant tachycardia
Click here to compare your answer.


5. Which of the following measures is most appropriate at this time?

  1. Defibrillation
  2. A glycoprotein IIb/IIIa inhibitor and activation of the cardiac catheterization laboratory
  3. Initiation of a heparin drip
  4. Intravenous (IV) adenosine
  5. IV amiodarone
Click here to compare your answer.


Questions 4 and 5 refer to the following case.

A 68-year-old woman presents to the emergency department after experiencing sudden-onset nausea and palpitations 1 hour earlier while working in her garden. She has a history of insulin-dependent diabetes and hypertension for which she takes lisinopril 20 mg daily. She denies prior similar episodes or chest discomfort. The patient’s heart rate is 170 bpm, and BP is 158/92 mm Hg. Physical examination reveals a frail, anxious-appearing woman. She is mildly diaphoretic and tachypneic. Lung sounds are clear. Cardiac examination is notable for a rapid heart rate with a regular rhythm. Abdominal examination is normal. Peripheral examination reveals no clubbing, cyanosis, or edema. 12-Lead ECG is performed (Figure 2).


6. Which of the following is the next best step in the management of this patient?

  1. Administer IV adenosine
  2. Administer IV amiodarone and initiate an amiodarone drip
  3. Administer IV metoprolol
  4. Continued monitoring and reassessment of rhythm and BP in 5 minutes
  5. Immediate defibrillation
Click here to compare your answer.


7. Four days later, the patient is ready for discharge. He has had no additional arrhythmic events. TTE performed the previous day shows severe anterior and apical hypokinesis with an ejection fraction of 25%. The patient’s discharge medications include aspirin, clopidogrel, metoprolol, lisinopril, and a statin. Which of the following measures is also recommended by the American College of Cardiology/American Heart Association guidelines at this time?

  1. Defibrillator placement without electrophysiology study
  2. Electrophysiology study
  3. Holter monitoring
  4. Signal average ECG
  5. None of the above
Click here to compare your answer.
 

Self-Assessment Questions Main Page Top

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/7/08 • kkj